Illinois, 2022

Flash Flood in Illinois, September 4, 2022

September 4, 2022 · NWS ILX · 1 event in 1 county or zone

Several waves of low pressure tracking along a nearly stationary frontal boundary draped along I-70 triggered a band of showers and thunderstorms across central Illinois during the afternoon of September 4th. 50.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several waves of low pressure tracking along a nearly stationary frontal boundary draped along I-70 triggered a band of showers and thunderstorms across central Illinois during the afternoon of September 4th. The band developed along I-72 and produced rainfall of 1.50 to 2.50. With thunderstorms the night before already saturating the ground, this additional rainfall led to isolated flash flooding across parts of Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 1:28 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 4, 1:28 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
228 PM CDT Sun Sep 4 2022

.SYNOPSIS...
Issued at 228 PM CDT Sun Sep 4 2022

Scattered showers and a few thunderstorms will continue across the
area through Tuesday, with a very slow moving storm system across
the region. By mid week, rain chances will end from north to
south, as high pressure becomes dominant over the Great Lakes.
Expect humid conditions to continue, though temperatures will not
be excessively warm.

&&

.SHORT TERM...(Through Monday night)
ISSUED AT 228 PM CDT Sun Sep 4 2022

Upper level low pressure continues to spin across the St. Louis
area this afternoon, with showers and isolated storms rotating
around it. Recently, a more pronounced but narrow band of heavier
showers formed roughly along I-72 from Springfield to Champaign.
SPC mesoscale analysis shows this region favored for a few weak
funnel clouds, with RAP guidance suggesting this potential
lingering through sunset. By mid evening, much of the shower
activity should be more focused just north of I-70.

The upper low will meander across the region through Monday,
with more of the surface reflection closer to the Ohio River.
Showers and thunderstorms will remain scattered across the
forecast area, though coverage toward Peoria and Galesburg will be
more isolated, and the greatest coverage on Monday will be near
and south of I-70.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 228 PM CDT Sun Sep 4 2022

A fairly interesting upper level pattern will emerge this week. Not
a lot of movement expected through Wednesday, as the heat dome
remains in place over the western U.S., and the synoptic models
show a piece of the upper trough closing off over the lower
Mississippi Valley. With time, the western high will get squished
between the lower Mississippi Valley low, a tropical system moving
up Baja California, and a deepening trough moving out of Canada.
The European model consequently closes off an upper low over the
Dakotas this weekend, while the GFS holds off until Sunday and
develops it over northwest Missouri. This introduces quite a bit
of uncertainty with the rain chances for the upcoming weekend.
Blended guidance appears to lean more toward the European
solution, but with the significant variations in models, see no
reason to deviate from it at this time.

Temperatures will edge up slowly and peak in the 80-85 degree
range mid to late week, cooling during the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Sep 4 2022

IFR ceilings hanging on around midday from KBMI-KSPI west, but
have been contracting on the northern and southern flanks. May
take a couple hours to fully erode, with all central Illinois
terminals above 3000 feet by around mid afternoon. Have introduced
a VCTS mention from KSPI-KCMI from about 21Z-02Z with a more
favored zone for convection shown on high-res models.

While VFR conditions are expected during the evening, a rapid
deterioration is likely after 06Z. HREF probabilities of ceilings
below 1,000 feet are in the 50-80% range at most sites by 10Z.
KPIA may end up being more in the low MVFR range, but will
continue to mention ceilings below 1,000 feet there as additional
model guidance is evaluated. Modest improvement is expected by mid
morning, but ceilings likely to remain MVFR at the end of the
forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Sep 4, 2:01 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Sun Sep 4 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-052015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
301 PM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered storms are possible this evening. Severe weather is not
expected, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered afternoon and evening thunderstorms are possible across
central Illinois Monday through Tuesday, mainly east of the Illinois
River. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

In the hours before

Local storm report, Sep 4, 9:19 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 AM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S OREANA              39.92N 88.87W
09/04/2022  M1.25 INCH       MACON              IL   COCORAHS

            COCORAHS STATION IL-MA-29 ORENAA 1.3 S.

&&

The radar

The Lincoln radar (KILX), 38 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Macon

When
September 4, 2:30 PM CST to 5:00 PM CST
Where
Macon County, 1.68 mi WNW of Forsyth to 2.06 mi NE of Forsyth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.938, -88.980

Water was flowing across roads in Forsyth.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056610.